Hail, Traverse
- When
- April 6, 10:25 PM CST
- Where
- Traverse County, 0.48 mi E of Collis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.650, -96.420
Quarter size hail occurred in Collis in west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Quarter size hail occurred in Collis in west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 6, 8:47 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 947 PM CDT Mon Apr 6 2020 .UPDATE... Issued at 942 PM CDT Mon Apr 6 2020 Chasing a few strong/severe storms this evening. MUCAPES upwards of 1500 j/kg and strong shear north of sfc low enough to get isolated storms going this evening. Mid level lapse rates are steep, but LL lapse rates not so much, probably why haven't had much in the way of winds with the storms. However, cold spring freezing levels and steep lapse rates lead to a report of golf balls. I guess spring is here! Expect activity to continue moving east through the rest of the evening with isolated strong/severe through midnight possible. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 254 PM CDT Mon Apr 6 2020 Forecast challenges surround the isolated/scattered shower or thunderstorm potential with two frontal passages working through the region tonight and again tomorrow night. Currently...It's sunny and warm across the James River valley over into the Missouri River valley of the CWA. Temperatures across those areas are warming into the 60s and 70s on a southerly wind. Out over the Prairie Coteau and into west central Minnesota, still trying to work over/mix out the stratus clouds that are creating a partly to mostly cloudy sky this afternoon. Temperatures have only managed to warm into the 50s to low 60s there, on southerly winds. There is a lee-of-the-Black-Hills surface low/trof positioned across central South Dakota, which may end up serving as a focus mechanism for a storm or two through late this evening, while the surface cold front that's supposed to move through the region later tonight is analyzed just now moving into north central Montana, heading toward eastern Montana. Coverage this evening/overnight of showers/storms will probably be isolated at best, but could see convection popping up pretty much anywhere over the CWA. Prior to the cold front's passage, there will be a completely separate low level forcing mechanism in place (lee- of-the-Black-Hills surface low/trof) sitting out over central South Dakota this evening. The atmosphere/boundary layer out there this afternoon/evening could be characterized as "well mixed/deeply mixed", so a shower/storm or two developing there early on with the potential to produce some gusty winds (DCAPE ~ 900-1100J/KG) is certainly within the realm of possible. Later tonight, where SPC has upgraded a few counties across far northeast South Dakota and west central MN to a marginal risk of severe weather (hail mainly), a few additional showers/storms may be forced/produced by a cold front and associated area of low pressure aloft that will be working from west to east across the region. Low temperatures tonight will not be all that cold, probably a handful of degrees above climo normal, in fact, especially with the night-time boundary layer expecting to maintain some mixing-ability on post-frontal northwesterly winds. A dry and warm Tuesday is still expected with a very brief bubble of surface high pressure working over the region in between cold frontal boundaries. Despite the mixing air on Tuesday being anywhere from 3C to 5C degrees cooler than today's mixing air, the westerly component of wind in that mixing layer should prove adequate enough to warm most areas of the CWA back up into the upper 50s to upper 60s. The much advertised strong cold frontal passage is still in store for Tuesday night. And, while the winds behind this front will again become northwesterly, the truly strong blustery nature of those winds won't be felt until Wednesday. But, what could be felt Tuesday night are few more showers/weak thunderstorms, potentially developing along/behind the front as it passes through the region from northwest to southeast. Again, the mixy nature of post-cold frontal winds Tuesday night should help to hold the mercury up some. Low temperatures Tuesday night, at this point, are not expected to dip down below the freezing mark over the vast majority of the CWA. .LONG TERM...(Wednesday through Monday) Issued at 254 PM CDT Mon Apr 6 2020 Expect a windy Wednesday. We won't be able to rule out light rain over our far eastern counties, but little to no precipitation is expected as large 500mb low over central Canada pushes a significant trough across the area with cold air rushing in on northwesterly winds. 850mb temperatures are expected to fall from +5 to -3C (lowest northwest) to 0 to -3C (lowest northeast) by the end of the day. Although it will be difficult to counteract the April sun, surface temperatures will only rise a few degrees and stay about 5 degrees below average for that date. Far northeastern SD and west- central will remain in the cooler air and closer to the exiting 500mb low, with off and on cloud cover lingering through the day Thursday. Otherwise, cold high pressure will continue to sink in from the northwest and be overhead by 00Z Friday. Expect a period of breezy to windy conditions Wednesday, relaxing west to east Thursday. Friday night through the weekend could bring some more light precipitation thanks to a couple of areas of low pressure at the surface nearing from the north and south, as another broad 500mb trof sinks in from the northwest. Expect another punch of cold air this weekend, with highs struggling to get into the mid 40s Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 617 PM CDT Mon Apr 6 2020 VFR skies/vsbys are expected through tonight across the region, except for patchy late night fog around KABR/KATY. Isolated showers and thunderstorms are possible this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Dorn LONG TERM...KF AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 300 PM CDT Mon Apr 6 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-072000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 300 PM CDT Mon Apr 6 2020 /200 PM MDT Mon Apr 6 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. An isolated shower or thunderstorm is possible this evening and tonight. Gusty winds and some hail could accompany thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL BARNARD 45.73N 98.50W
04/06/2020 M0.88 INCH BROWN SD TRAINED SPOTTER
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 SSE HOUGHTON 45.69N 98.17W
04/06/2020 E1.75 INCH BROWN SD PUBLIC
LARGEST STONES WERE GOLF BALL SIZE WITH
PLENTY OF SMALLER SIZE STONES.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 1 N CLAREMONT 45.68N 98.02W
04/06/2020 M1.50 INCH BROWN SD PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 7 NNE LANGFORD 45.69N 97.78W
04/06/2020 E1.00 INCH MARSHALL SD TRAINED SPOTTER
MOSTLY NICKEL SIZE WITH SOME QUARTER SIZE.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL SISSETON 45.66N 97.05W
04/06/2020 E1.00 INCH ROBERTS SD CO-OP OBSERVER
&&
MCSpecial Weather Statement National Weather Service Aberdeen SD 1043 PM CDT Mon Apr 6 2020 MNZ039-046-SDZ008-070415- Traverse MN-Big Stone MN-Roberts SD- 1043 PM CDT Mon Apr 6 2020 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN BIG STONE AND CENTRAL ROBERTS COUNTIES UNTIL 1115 PM CDT... At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm over Lake Traverse Housing Units, or 10 miles east of Sisseton, moving east at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wheaton, Browns Valley, Dumont, Halls Landing, Lake Traverse, Lake Traverse Housing Units, Siloah Country Church, Collis, Dakota Connection & Casino, Rainbow Island, Silver Bridge and Traverse Country Park. LAT...LON 4558 9697 4577 9700 4582 9643 4558 9641 TIME...MOT...LOC 0343Z 266DEG 38KT 4566 9683 TDK
The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 04:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889336.